Fast Five Quiz: Drug Overdoses

Richard H. Sinert, DO

Disclosures

October 23, 2019

Naloxone has been lifesaving in many scenarios, so the CDC recently issued recommendations regarding its use in patients taking opioids. The CDC recommends that clinicians strongly consider prescribing or coprescribing naloxone and providing education about its use in these types of patients taking opioids:

  • Those who are receiving opioids at a dosage of 50 morphine milligram equivalents per day or greater

  • Those who have respiratory conditions such as chronic obstructive pulmonary disease or obstructive sleep apnea (regardless of opioid dose)

  • Those who have been prescribed benzodiazepines (regardless of opioid dose)

  • Those who have a nonopioid substance use disorder, report excessive alcohol use, or have a mental health disorder (regardless of opioid dose)

The CDC also recommends naloxone in patients who are at high risk for experiencing or responding to an opioid overdose, including the following:

  • Those known to use heroin or illicit synthetic opioids or misuse prescription opioids

  • Those using other illicit drugs such as stimulants, including methamphetamine and cocaine

  • Those receiving treatment for opioid use disorder, including medication-assisted treatment with methadone, buprenorphine, or naltrexone

  • Those with a history of opioid misuse who were recently released from incarceration or other controlled settings where tolerance to opioids has been lost

Most of the deaths from synthetic opioids are from fentanyl. Most of the increases in fentanyl deaths in recent years do not involve prescription fentanyl but are related to illicitly made fentanyl mixed with or sold as heroin—with or without the users' knowledge—and increasingly sold as counterfeit pills.

In the event of an overdose, pertinent history may be obtained from bystanders, family, friends, or emergency medical services (EMS) providers. Pill bottles, drug paraphernalia, or eyewitness accounts may assist in the diagnosis of opioid toxicity. Occasionally, a trial of naloxone administered by an EMS provider is helpful to establish the diagnosis in the prehospital setting.

Patients with opioid toxicity characteristically have a depressed level of consciousness. Opioid toxicity should be suspected when the clinical triad of central nervous system (CNS) depression, respiratory depression, and pupillary miosis are present. Clinicians must be aware that opioid exposure does not always result in miosis (pupillary constriction), and that respiratory depression is the most specific sign. Drowsiness, conjunctival injection, and euphoria are frequently seen.

Drug screens are widely available but rarely alter clinical management in patients with uncomplicated overdoses. Drug screens are most sensitive when performed on urine. Positive results are observed up to 36-48 hours postexposure, but wide variations are possible depending on test sensitivity, dose, route of opioid administration, and the patient's metabolism. In patients with moderate to severe toxicity, performing these baseline studies is appropriate:

  • Complete blood cell (CBC) count

  • Comprehensive metabolic panel

  • Creatine kinase (CK) level

  • Arterial blood gas (ABG) determinations

Read more about opioid overdose.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....